Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 144, NWS Northern Indiana

July 28, 2000DeKalb County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 28, 2000, 3:10 PM EST for DeKalb County, Indiana. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 28, 2000, 3:10 PM EST (20:10 UTC)
Expired
Jul 28, 2000, 4:00 PM EST
In force
50 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County DeKalb County, IN

The radar

The Northern Indiana radar (KIWX), 53 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 3:35 PM ESTThunderstorm WindAuburn, INTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

423 
WUUS53 KIWX 282010
SVRFWA
INC033-282100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
310 PM EST FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DE KALB COUNTY IN INDIANA

* UNTIL 400 PM EST

* AT 310 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF ALTONA...MOVING EAST AT 15
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  CORUNNA
  GARRETT
  AUBURN
  WATERLOO
  ST. JOE
  BUTLER CENTER

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4147 8531 4129 8529 4129 8470 4154 8473

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:07 PM EST, 3 minutes earlier.

Area forecast discussion, Jul 28, 3:07 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
307 PM EST FRI JUL 28 2000

WL KEEP THIS SHORT DUE TO ONGOING SVR WX. MODELS IN GD AGREEMENT
WITH UPPER LOW SLOWLY SETTLING S NEXT 48 HRS WITH MID LEVEL TROF OVR
FA THROUGH EXTENDED. MORE OF THE SAME NEXT FEW DAYS AS DIURNAL
CONVECTION FIRES. LINGERING EVENING TSRA AND AND ANY S/W
DURING OVERNIGHT HRS WL ALSO GENERATE PCPN. TIMING NEXT TO
IMPOSSIBLE SO HIGHER POPS DURING THE DAY AND LOWER POPS AT NIGHT.
BETTER CHANCES ERN FA BUT STILL PREFER TO HANDLE WITH SCT WORDING
SINCE MANY AREAS STILL NOT SEEING PCPN.

GENERALLY FOLLOWED BLEND OF FAN/FWC MOS AS CLOUDS/RAIN AND NE FLOW
SHLD KEEP TEMPS DOWN BLO FWC VALUES BUT FAN AGAIN TOO COOL.

.IND...NONE.
LASHLEY

In the hours before

Special weather statement, Jul 28, 10:55 AM EST, 4 hours 15 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-282300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1055 AM EST FRI JUL 28 2000

A WEAK STATIONARY FRONT ACROSS PORTIONS OF EXTREME SOUTHERN LOWER
MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO WILL BE THE FOCUS
FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THUNDERSTORMS THAT
DEVELOP THIS AFTERNOON WILL BE SCATTERED WITH SMALL HAIL...WINDS TO
40 MPH AND VERY HEAVY RAIN. ISOLATED SEVERE STORMS WILL BE POSSIBLE
WITH THREE QUARTER INCH HAIL AND 60 MPH WIND GUSTS. HOWEVER...MOST
STORMS WILL REMAIN BELOW THESE SEVERE LIMITS.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME DUE TO THE
ISOLATED NATURE OF THE SEVERE THUNDERSTORM THREAT. STAY TUNED TO
THIS STATION FOR FURTHER UPDATES AND INFORMATION.

LASHLEY
Local storm report, Jul 28, 12:42 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1242 PM EST FRI JUL 28 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 PM    DEFIANCE                  OH   .75 INCH HAIL
07/28/00   DEFIANCE                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

N
Local storm report, Jul 28, 2:57 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
257 PM EST FRI JUL 28 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    CROOKED LAKE              IN   1.75 INCH HAIL
07/28/00   STEUBEN

0246 PM    NORTHWEST HILLSDALE COUNTY MI   1.75 INCH HAIL
07/28/00   HILLSDALE

N

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:30 PM ESTSevere Thunderstorm WarningIWXSteuben50 min
Jul 28, 2:41 PM ESTSevere Thunderstorm WarningIWXLaGrange, Noble49 min
Jul 28, 2:48 PM ESTSevere Thunderstorm WarningIWXElkhart62 min
Jul 28, 2:57 PM ESTSevere Thunderstorm WarningIWXNoble53 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.